Ink poisoningFountain pen ink poisoning; Writing ink poisoning
Writing ink poisoning occurs when someone swallows ink found in writing instruments (pens).
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Writing ink is a blend of:
It is generally considered nonpoisonous.
- Bottled ink
- Eye irritation
- Staining of skin and other mucus membranes
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Note: Large amounts of writing ink must be consumed (more than an ounce) before treatment is needed.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The health care provider may wash your eyes or skin to remove the ink.
Note: You may not need to be treated in a hospital.
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Because writing ink is generally considered nonpoisonous, recovery is very likely.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 94.
Review Date: 2/28/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.